What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 27, 5:40 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 27, 5:40 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
640 PM EDT Wed Jun 27 2018
.SYNOPSIS...
Expect scattered afternoon thunderstorms followed by a line of
thunderstorms moving through the region this evening. There
will be lingering surface troughing during the rest of the week.
Hotter conditions will occur with diminished cloudiness and
upper ridging over the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe thunderstorm watch until 900 pm for northwest portion of
CWA. Severe thunderstorms currently in the Upstate at 21z in
area of moderately high ML CAPE 2500-3000 J/kg. There is a mid
level dry air intrusion over north Ga into SC. There is concern
this area of dry air will spread southeast toward the CSRA/west
Midlands ahead of short wave trough and result in an increase of
DCAPE above 1000 J/kg. The high resolution models along with
current meso-analysis suggest a threat for severe thunderstorms
especially across the Piedmont/north Midlands and CSRA this
evening with damaging wind gusts main threat associated with
strong instability and high DCAPE.
Activity will begin to diminish towards midnight, with only
isolated showers expected at that point. Clouds have kept
afternoon temperatures in check, and most sites will top out
around 90 degrees. Overnight lows in the middle 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
500mb ridging moves east from the south central plains to the
Ohio River Valley through the Friday. Early in the period
a surface trough lingers over the area providing best chance
for diurnal convection on Thursday afternoon/evening. LI indices
around -6 to -8 Thursday afternoon with the weak cap breaking
after 15z. SPC has assigned general thunder for the area but isolated
high wind and hail still possible in the afternoon/early
evening. Less chance for convection on Friday as ridge moves
closer. Guidance consensus for temperatures look reasonable with
heat index values peaking 100 to 105.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Models agree taking upper ridge across the eastern US this
weekend and building second ridge across central plains by late
in the period. Thermal trough between ridges will provide weak
forcing for mainly isolated to scattered diurnal convection
through the extended period. Slight chance to chance pops seems
reasonable with the GFS and ECMWF MOS suggesting above normal
temperatures.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Main concern is band of showers and thunderstorms, some strong
to severe, to the N and NW of our TAF sites drifting to the SE.
Increasing confidence of thunderstorms affecting our TAF sites
late today through early tonight. Strong gusty and shifting
winds expected, and possibly hail, with the stronger storms.
Storms should be east of the TAF sites by 05Z tonight with
another round of low ceilings or visibility restrictions
possible late tonight into early Thursday morning. Return to
VFR expected later Thursday morning, with scattered
thunderstorms possible again Thursday afternoon, favoring the
southernmost TAF sites OGB/AGS/DNL.
EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jun 27, 3:14 AM EST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
414 AM EDT Wed Jun 27 2018
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
414 AM EDT Wed Jun 27 2018
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
Scattered afternoon thunderstorms are expected with another line of
thunderstorms moving into the western FA late this afternoon and
evening. Both will support threats of damaging winds and hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few storms on Thursday afternoon could contain damaging wind and
hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 27, 6:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
700 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 S IRWIN 34.66N 80.83W
06/27/2018 LANCASTER SC PUBLIC
REPORTED TREES DOWN NEAR GREAT FALLS HIGHWAY
AND DOUGLAS HEIGHTS LANE.
&&
LCVLocal storm report, Jun 27, 6:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
727 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST 7 WNW EASTOVER 33.93N 80.80W
06/27/2018 M58 MPH RICHLAND SC ASOS
A WIND GUST OF 58 MPH WAS RECORDED AT
MCENTIRE JNG BASE.
&&
LCVLocal storm report, Jun 27, 6:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG 4 SW ELGIN 34.62N 80.77W
06/27/2018 LANCASTER SC LAW ENFORCEMENT
REPORTED SEVERAL TREES DOWN ACROSS THE
COUNTY.
&&
LCVLocal storm report, Jun 27, 6:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
755 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 11 NNW EVANS 33.66N 82.20W
06/27/2018 M43 MPH COLUMBIA GA OFFICIAL NWS OBS
THE STATION AT THE LAKE THURMOND DAM
REPORTED A WIND GUST TO 43 MPH AT 720 PM.
&&
LCVSpecial weather statement, Jun 27, 6:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
758 PM EDT WED JUN 27 2018
SCZ036>038-280045-
Orangeburg SC-Calhoun SC-Clarendon SC-
758 PM EDT WED JUN 27 2018
...Strong Thunderstorms Will Impact Portions of Orangeburg...Calhoun
and Clarendon Counties Until 845 PM EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 758 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles south of
Sardis to 7 miles west of St. Matthews, moving southeast at 35 mph.
HAZARD...strong winds 45 to 55 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Orangeburg, Manning, Brookdale, St. Matthews, Holly Hill,
Branchville, Summerton, Bowman, Elloree, Santee, Turbeville, North,
Pinewood, Cameron, Eutawville, Rowesville, Paxville, Vance, Cordova
and Wilkinson Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes the following highways...
Interstate 26 between mile markers 135 and 169.
Interstate 95 between mile markers 85 and 133.
LAT...LON 3377 7999 3372 7997 3350 8010 3348 8015
3345 8015 3345 8022 3335 8024 3327 8048
3333 8051 3318 8079 3362 8114 3377 8066
3365 8053 3374 8045 3372 8039 3377 8040
3379 8027 3394 7998 3388 7994 3389 7988
TIME...MOT...LOC 2358Z 313DEG 31KT 3395 7998 3363 8090
fwaSpecial weather statement, Jun 27, 6:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Columbia SC
759 PM EDT WED JUN 27 2018
GAZ063>065-077-SCZ025-030-035-041-280100-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Barnwell SC-Aiken SC-
Bamberg SC-Edgefield SC-
759 PM EDT WED JUN 27 2018
...Strong Thunderstorms Will Impact Portions of Burke...Richmond...
McDuffie...Columbia...Barnwell...Aiken...Bamberg and southwestern
Edgefield Counties Until 900 PM EDT....
At 757 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles north of
Aiken to near Reynolds Plantation, moving southeast at 35 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Waynesboro,
Barnwell, Bamberg, Denmark, Savannah River Site, Martinez, Fort
Gordon, Augusta, Clearwater, Belvedere, Hephzibah, Williston, Harlem,
Blackville and New Ellenton.
This includes the following highways...
Interstate 20 in Georgia between mile markers 166 and 201.
Interstate 20 in South Carolina between mile markers 0 and 26.
Interstate 520 in Georgia between mile markers 1 and 15.
Interstate 520 in South Carolina between mile markers 16 and 23.
LAT...LON 3283 8231 3323 8223 3335 8255 3353 8262
3372 8165 3353 8133 3349 8137 3338 8108
3318 8080 3307 8089 3303 8108 3312 8119
3316 8154 3310 8162 3304 8156 3305 8155
3304 8155 3292 8175 3292 8208 3280 8221
TIME...MOT...LOC 2357Z 299DEG 35KT 3368 8170 3339 8319
awp